Idaho, 2020Wildfire in Idaho, September 7 to 12, 2020
September 7 to 12, 2020 · NWS OTX · 2 events in 1 county or zone
The Hunter 2 Fire began on August 7th, half a mile northeast of Blanchard, due to an unknown cause. The fire burned 684 acres due to high winds, with numerous road closures, evacuations, and destroyed four homes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Hunter 2 Fire began on August 7th, half a mile northeast of Blanchard, due to an unknown cause. The fire burned 684 acres due to high winds, with numerous road closures, evacuations, and destroyed four homes. The wildfire was fully contained on September 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 7, 3:47 PM PST, 13 minutes earlier.
Area forecast discussion, Sep 7, 3:47 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
447 PM PDT Mon Sep 7 2020
.SYNOPSIS...
Winds will decrease overnight as the cold front exits the region.
The cooler temperatures will persist through Tuesday with patchy
frost possible in the sheltered northern valleys. Another warming
trend will begin by midweek and could continue through next
weekend.
&&
.DISCUSSION...
Tonight and Tomorrow: The cold front that brought strong winds,
blowing dust, and enhanced area wildfires, will continue to exit the
region and the winds will slowly decrease behind it. The impacts
expected overnight will be lingering smoke and haze across most of
the Basin and Okanogan Valley and areas of frost for Northeast WA
and North ID. The near calm winds and clear overnight skies will
allow for decent radiational cooling to drop temperatures near
freezing. Tuesday is expected to a much quieter day as High pressure
returns to the region. Highs for Tuesday will be in the 70s for
most. Tomorrow night lows will be slightly warmer than tonight
reaching into the 40s. /JDC
Wednesday through Monday: The ridge is building and amplifying
just off the PacNW coast while the easterly winds will begin to
relax across far eastern Washington and northern Idaho panhandle.
An Omega-Block will set up along the West coast as the trough that
brought us the strong winds develops a closed-low and settles
across WY/CO while another off-shore Low dances around 40N/140W
through late this week. Rising heights and warming temperatures
aloft will establish warming trends at the surface across the
PacNW through the remainder of the week, as temperatures climb
above seasonal normals in the lower elevations of the Columbia
basin. Ensemble model guidance has the ridge strengthening across
Washington and northern Idaho through Friday before a trough
crossing Saskatchewan will begin to flatten the ridge and
introduce a trough feature off the northern California coast.
Through the remainder of the week, weather will be quiet with warm
and dry conditions. The next trough to look for any opportunity
for precipitation will be early next week. /Dewey
&&
.AVIATION...
00Z TAFS: Wind will continue be the main problem this afternoon
in the wake of a strong cold front. However speeds will
gradually decrease after 02-04Z and drop under 10kts for most
places after 08-09Z. Area wildfires and blowing dust in the
winds will create some reductions in visibility around KEAT to
KMWH, as well as north toward KOMK. This is expected to dissipate
from KEAT/KMWH as the winds turn more easterly. KOMK is currently
out of service due to a power outage, with a NOTAM in place.
/Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 70 39 83 50 86 / 0 0 0 0 0 0
Coeur d'Alene 38 69 40 82 50 86 / 0 0 0 0 0 0
Pullman 35 69 35 80 45 84 / 0 0 0 0 0 0
Lewiston 40 75 42 84 53 90 / 0 0 0 0 0 0
Colville 34 75 35 86 44 90 / 0 0 0 0 0 0
Sandpoint 35 70 38 81 47 84 / 0 0 0 0 0 0
Kellogg 39 68 42 79 53 83 / 0 0 0 0 0 0
Moses Lake 42 73 41 86 52 89 / 0 0 0 0 0 0
Wenatchee 50 74 50 85 61 90 / 0 0 0 0 0 0
Omak 49 76 47 87 55 91 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Coeur d'Alene
Area-Northern Panhandle.
Red Flag Warning until 8 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
Northeast (Zone 686)-East Washington Okanogan Highlands
(Zone 687).
Blowing Dust Advisory until 8 PM PDT this evening for Moses Lake
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau.
Red Flag Warning until 8 PM PDT this evening for East Washington
Central Cascade Valleys (Zone 677)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Okanogan/Methow
Valleys (Zone 684)-East Washington Palouse and Spokane Area
(Zone 674)-East Washington South Central Cascade Valleys
(Zone 676).
Wind Advisory until 5 PM PDT this afternoon for Northeast
Mountains-Spokane Area-Washington Palouse.
High Wind Warning until 8 PM PDT this evening for Moses Lake
Area-Okanogan Valley-Upper Columbia Basin-Waterville
Plateau.
&&Hazardous weather outlook, Sep 7, 4:15 AM PST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Mon Sep 7 2020
IDZ001-002-004-WAZ032>038-041-043-044-081300-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
515 AM PDT Mon Sep 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Blowing dust is expected across the Waterville Plateau and into
the Columbia Basin. Visibilities of a quarter mile or less is
likely, which could lead to road closures. Difficulty driving
high profile vehicles along east west roads is expected. Damage to
trees and limbs is possible. Trees may blown down and power
outages will result. Lakes will become choppy and dangerous to be
on. Gusty winds will blow around unsecured objects.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
IDZ003-026-027-WAZ031-042-081300-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-East Slopes Northern Cascades-
515 AM PDT Mon Sep 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy to windy conditions are expected today.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Sep 7, 11:07 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1207 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM DUST STORM RITZVILLE 47.12N 118.37W
09/07/2020 ADAMS WA PUBLIC
SPOTTER ADAMS 21 REPORTING VISIBILITY LESS
THAN QUARTER MILE WITH BLOWING DUST.
1119 AM DUST STORM 5 E CUNNINGHAM 46.82N 118.69W
09/07/2020 ADAMS WA PUBLIC
COLLISIONS BLOCKING US 395 AT MILEPOST 72.
SOURCE TWEET FROM SPOKANE REGIONAL TRAFFIC
MANAGEMENT CENTER.
&&Local storm report, Sep 7, 11:19 AM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1219 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM DUST STORM 9 N LIND 47.10N 118.63W
09/07/2020 ADAMS WA DEPT OF HIGHWAYS
BLOWING DUST CAUSED SEVERAL COLLISIONS. ONE
CRASH INVOLVING AT LEAST 9 VEHICLES.
WASHINGTON DOT CLOSING INTERSTATE 90 FROM
RITZVILLE TO GRANT COUNTY LINE.
1203 PM NON-TSTM WND DMG 1 NNE POST FALLS 47.73N 116.94W
09/07/2020 KOOTENAI ID BROADCAST MEDIA
LARGE TREE TOPPLED DAMAGING FENCE. TWITTER
FROM KREM WEATHER.
&&Local storm report, Sep 7, 1:57 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM DUST STORM DAVENPORT 47.65N 118.15W
09/07/2020 LINCOLN WA DEPT OF HIGHWAYS
US-2 CLOSED FROM MP250-MP239.
0200 PM DUST STORM KELLER 48.07N 118.68W
09/07/2020 FERRY WA PUBLIC
SR-21 CLOSED DUE TO FIRE AND DUST.
0254 PM DUST STORM WASHTUCNA 46.75N 118.31W
09/07/2020 ADAMS WA DEPT OF HIGHWAYS
SR-261 CLOSED BETWEEN WASHTUCNA AND I-90 AT
RITZVILLE DUE TO POOR VISIBILITY IN DUST.
0252 PM DUST STORM RITZVILLE 47.13N 118.38W
09/07/2020 ADAMS WA DEPT OF HIGHWAYS
US-395 CLOSED FROM I-90 TO SR-26 DUE TO POOR
VISIBILITY IN DUST.
0251 PM DUST STORM RITZVILLE 47.13N 118.38W
09/07/2020 ADAMS WA DEPT OF HIGHWAYS
I-90 CLOSED FROM THE GRANT/ADAMS COUNTY LINE
TO RITZVILLE DUE TO LOW VISIBILITY IN
DUST/SMOKE.
&&Local storm report, Sep 7, 2:10 PM PST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
310 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM NON-TSTM WND DMG SPOKANE 47.67N 117.41W
09/07/2020 SPOKANE WA UTILITY COMPANY
39901 WITHOUT POWER DUE TO DOWNED TREES AND
POWER LINES.
0307 PM NON-TSTM WND DMG COEUR D'ALENE 47.70N 116.78W
09/07/2020 KOOTENAI ID UTILITY COMPANY
10957 WITHOUT POWER DUE TO DOWNED TREES AND
POWER LINES.
0304 PM NON-TSTM WND DMG SANDPOINT 48.28N 116.56W
09/07/2020 BONNER ID UTILITY COMPANY
13086 WITHOUT POWER DUE TO DOWNED TREES AND
POWER LINES.
&&Local storm report, Sep 7, 2:56 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
356 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM DUST STORM 3 SE CUNNINGHAM 46.79N 118.76W
09/07/2020 ADAMS WA NWS EMPLOYEE
NEAR ZERO VISIBILITY AT SR 26 AND HWY 395.
&&
CDLocal storm report, Sep 7, 3:17 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
417 PM PDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM WILDFIRE 1 ENE DEEP CREEK 47.64N 117.69W
09/07/2020 SPOKANE WA DEPT OF HIGHWAYS
US 2 IS CLOSED IN TWO LOCATIONS - THE FIRST
WEST OF DAVENPORT DUE TO A FIRE. THE SECOND
LOCATION IS JUST WEST OF AIRWAY HEIGHTS NEAR
FAIRCHILD AFB.
&&Wildfire, Northern Panhandle
- When
- September 7, 4:00 PM PST to September 12, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Property damage
- $600,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Idaho Department of Lands closed State Highway 41 for 2 miles after Hunter Fire 2 grew to 100 acres and jumped the highway. People were evacuated on both sides of the highway in Blanchard. Four homes were destroyed by the wildfire.
Wildfire, Northern Panhandle
- When
- September 7, 4:00 PM PST to September 12, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The cost of firefighting resources to contain the blaze was calculated at 937,528 dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, September 7 to 9, 202016 deaths · $270,000 · 57 kt wind · 6 events
- Wildfire in Oregon, September 7 to 30, 20207 deaths · 38 injured · 11 events
- High Wind and Strong Wind in Oregon, September 7 to 8, 20205 deaths · $3.6 billion · 80 kt wind · 8 events
- Heavy Snow and High Wind in Utah, September 7 to 9, 20201 death · 24 injured · $8.6 million · 86 kt wind · 9 events
- Wildfire and Dust Storm in Washington, September 7 to 28, 20201 death · 2 injured · $15 million · 18 events
- High Wind in Washington, September 7 to 8, 2020$1.1 billion · 58 kt wind · 3 events
- High Wind in Oregon, September 7, 20201 death · 54 kt wind · 2 events
- Flash Flooding and Hail in Ohio, September 7 to 8, 2020$1.3 million · 2 in hail · 29 events
- Wildfire and High Wind in Idaho, September 7 to 8, 2020$2.6 million · 56 kt wind · 3 events
- High Wind in Idaho, September 7 to 8, 20202 injured · $300,000 · 67 kt wind · 15 events
- Tornado and Flash Flooding in Ohio, September 7 to 8, 2020$120,000 · EF0 · 38 events
- High Wind and Strong Wind in Montana, September 7, 2020$211,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920814, 920815.